If you've recently been diagnosed with cancer and are preparing to undergo chemotherapy, you need to understand all of the ways that chemotherapy could affect your body. One of the effects that many people don't realize until they experience struggles is the effect of chemotherapy on your vision and eye health. Here are a few reasons you should visit an ophthalmology clinic regularly during your treatments.
Depending on the chemotherapy compound you're prescribed for your treatment, you may experience problems with the moisture production and lubrication of your eyes. For example, certain chemotherapy medications can alter the chemistry of your eye's tear production and eventually eliminate an essential compound for lubrication. This can lead to an uncomfortable dry feeling in your eyes even if your tear production is normal.
Also, other chemotherapy medications are known for causing excessive tear production. This can cause watery, blurry eyes that are uncomfortable and difficult to deal with. Your doctor may need to prescribe something to help curb some of the tear production in a case like this.
Patients undergoing chemotherapy are often prescribed steroids to help manage the side effects of chemotherapy treatment. Unfortunately, those steroids can lead to cataract development. Also, prolonged radiation exposure can lead to cataract development. That's why many doctors will recommend that you wear dark shades or protective lenses to shield your eyes during radiation therapy.
Chemotherapy suppresses your immune system. As a result, you will be more susceptible to infections while you are undergoing cancer treatment. Since your eyes are particularly vulnerable sources for bacteria introduction, you'll be at greater risk of eye infections and conditions such as conjunctivitis while you're undergoing treatment. You'll want to talk with local ophthalmology services about the options available to protect your eyes from these threats.
Blocked Tear Ducts
If the cancer treatment you are undergoing is targeting an area above your shoulders and you'll be receiving radiation treatment to the affected area, you should be aware of the risk of blocked tear ducts. Radiation can cause tear duct blockages, which can be uncomfortable for your eyes, potentially lead to infection and eventual treatment from an eye care professional.
Make sure that you are attentive to any changes in your eyes after you start cancer treatment. Work with your oncologist and make sure you have other specialists to reach out to, including an ophthalmologist for any eye care issues like these.